Heavily advertised buffered aspirin causes just as much sometimes serious stomach bleeding as plain aspirin, three doctors report in today's New England Journal of Medicine.

Confirming similar results from previous studies, the doctors say only the fairly new "'enteric-coated" aspirins -- aspirin with a coating that keeps if from dissolving until it reaches the intestine -- cause little or no damage to the stomach lining.

"Major gastrointestinal hemorrhage" is often seen in aspirin users, especially those who take several a day for arthritis and rheumatoid diseases, say these doctors -- Frank Lanza and Robert Nelson of Baylor Medical College, Houston, and George Royer of the Upjohn Co., a major drug-maker with several products including aspirin and other pain-killers.

"Illness and death from gastrointeestinal bleeding" caused by aspirin, say these doctors, "might be reduced by aspirin substitutes or enteric-coated compounds."

The most commonly used over-the-counter aspirin substitute is acetaminophen (sold as Tylenol and other products). It is an effective pain-killer, but it lacks the important anti-inflamamatory action that makes aspirin so valuable in easing arthritic and other muscular discomforts. Patients have also been warned recently of acetaminophen overdosing, or taking it regularly while drinking alcohol.

Aspirin, these doctors say, is of "unquestioned Value" in treating many painful muscle and skeletal disorders.

"Buffering" means adding an anti-acid compound to counnteract adverse effects. But the Houston and Upjohn doctors gave five healthy volunteers between ages 21 and 45 12 ordinary aspirin tablets daily for a week, a dose common in severe arthritis.

They gave another five volunteers heavily-buffered aspirin (Ascriptin A/D or "arthritis dose"), another five an enteric-coated apirin (Ecotrin) and five a placebo, or inert, harmless pill.

The plain aspirin and the buffered aspirin caused equal erosion of the linings of the stomach and duodenum, the first part of the intestinal tract.